WebM&M Cases & Commentaries
WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly. Contribute by Submitting a Case anonymously.
Narrow Results Clear All
- Communication between Providers 18
- Education and Training 12
- Error Reporting and Analysis 4
- Human Factors Engineering 15
- Legal and Policy Approaches 4
- Logistical Approaches 7
- Quality Improvement Strategies 25
- Specialization of Care 3
- Teamwork 1
- Clinical Information Systems 9
- Alert fatigue 2
- Device-related Complications 12
- Diagnostic Errors 8
- Discontinuities, Gaps, and Hand-Off Problems 26
- Identification Errors 2
- Interruptions and distractions 2
- Medical Complications 12
- Medication Errors/Preventable Adverse Drug Events 16
- Nonsurgical Procedural Complications 6
- Psychological and Social Complications 2
- Second victims 1
- Surgical Complications 6
- Transfusion Complications 1
- Internal Medicine 23
- Nursing 4
- Pharmacy 5
- Health Care Executives and Administrators 46
Health Care Providers
- Nurses 1
- Non-Health Care Professionals 16
- Patients 1
Amanda Wollitz, PharmD, and Michael O'Connor, PharmD, MS; March 2015
Admitted to the hospital with chest pain, headache, and accelerated hypertension, an older man with a history of chronic kidney disease and essential hypertension who had missed several days of his regular medications was to be started back on them gradually. One of his antihypertensive medications (minoxidil) was ordered via the EHR, but a vasopressor/antihypotensive medication with a similar name (midodrine) was dispensed. Fortunately, a nurse noticed the discrepancy before administration.
Ayse P. Gurses, PhD, and Peter Doyle, PhD; December 2014
An elderly man was being prepared for discharge after being hospitalized for an exacerbation of congestive heart failure. His nurse failed to notice that the tubing of the patient's sequential compression devices (in place to prevent DVT) was caught on the bed wheel and had unlocked the bed when she raised it. When the patient attempted to get up later, the bed rolled out from under him and he fell, breaking his hip. One week after surgery, the patient experienced a cardiac arrest from a massive pulmonary embolism and died.
Raymond L. Fowler, MD, and Melanie J. Lippmann, MD; July-August 2014
During a code blue, an intraosseous line was placed in the left tibia of an elderly woman after several unsuccessful attempts to obtain peripheral venous access. Following chest compressions and advanced cardiovascular life support protocol, spontaneous circulation returned and the patient was transferred to the intensive care unit. A few hours later, the left leg was dusky purple with sluggish distal pulses.
- Spotlight Case
Thomas A. Smith, CHPA, CPP; June 2014
Hospitalized for alcohol withdrawal, an elderly man was feeling "cooped up" by hospital day 6 and left the floor without informing any providers. An hour later upon return to his room, he complained of new arm pain. While off hospital grounds, the patient had fallen and broken his arm.
Michael Wolf, PhD, MPH; June 2014
A man admitted to the hospital for his first seizure was found to have been taking up to 10 tablets of 10 mg zolpidem per night (an unsafe dose) to fall asleep and had recently run out. The instructions on the medication label had stated: "If ineffective, take another."
Michelle Feil, MSN, RN; June 2014
Following removal of a central venous catheter placed during his admission for a prolonged course of intravenous antibiotics, a young man with a history of Behçet disease was discharged from the hospital. Shortly thereafter, he presented to the emergency department with acute onset shortness of breath and a "whistling sound" coming from his neck. Diagnosed with air embolism, he was admitted to the ICU.
Celina Garza Mankey, MD, and Prathibha Varkey, MD, MPH, MBA; May 2014
An elderly man on warfarin and aspirin for chronic atrial fibrillation and previous cerebrovascular accident presented to the emergency department with a severe headache. Found to have bilateral subdural hematomas and a supratherapeutic INR (4.9), he was admitted to the ICU. Even though the patient was discharged with his warfarin discontinued permanently, the outpatient pharmacy kept it on the active medication list and refilled his mail order prescription automatically, leading again to an elevated INR.
Paul C. Walker, PharmD, and Jerod Nagel, PharmD; April 2014
Following a hospitalization for Clostridium Difficile–associated diarrhea, a woman with HIV/AIDS and B-cell lymphoma was discharged with a prescription for a 14-day course of oral vancomycin solution. At her regular retail pharmacy, she was unable to obtain the medicine, and while awaiting coverage approval, she received no treatment. Her symptoms soon returned, prompting an emergency department visit where she was diagnosed with toxic megacolon.
- Spotlight Case
Annie Yang, PharmD, BCPS; February 2014
Despite multiple checks by physician, pharmacist, and nurse during the medication ordering, dispensing, and administration processes, a patient received a 10-fold overdose of an opioid medication and a code blue was called.
- Spotlight Case
Margaret C. Fang, MD, MPH; December 2013
Two days after knee replacement surgery, a woman with a history of deep venous thrombosis receiving pain control via epidural catheter was restarted on her outpatient dose of rivaroxaban (a newer oral anticoagulant). Although the pain service fellow scanned the medication list for traditional anticoagulants, he did not notice the patient was taking rivaroxaban before removing the epidural catheter, placing the patient at very high risk for bleeding.
Jason S. Adelman, MD, MS; October 2013
After a hospitalized patient died, the intern went to fill out the death certificate and notify the family. However, he picked up the chart of a different patient and mistakenly notified another patient's wife that her husband had died. He soon realized he'd notified the wrong family.
Melissa Baysari, PhD; October 2013
An epilepsy patient's discharge plan included phenytoin to be taken once daily. The prescribing physician was somewhat unfamiliar with the electronic medical record (EMR), didn't notice that the default frequency for phenytoin was "TID," and overrode the resultant computerized alert about the high dosage.
Erika Abramson, MD, MS, and Rainu Kaushal, MD, MPH; September 2013
After a new electronic health record was introduced without automatically transferring patients' allergy information to the corresponding fields, a woman was given an antibiotic she was allergic to, which resulted in her being admitted to the intensive care unit.
Kirsten Engel, MD; July-August 2013
After changing the type of knee repair being done mid-procedure, a surgeon verbally informed the patient of drastically different discharge instructions in the post-anesthesia care unit but did not provide specific written instructions of the changed procedure or recovery plan to her or her husband.
Sonia C. Swayze, RN, MA, and Angela James, RN, BSN; March 2013
While drawing labs on a woman admitted after a lung transplant, a nurse failed to clamp the patient's large-bore central line, allowing air to enter the catheter. The patient suffered a cerebral air embolism and was transferred to the ICU for several days.
Mark Ault, MD, and Bradley Rosen, MD, MBA; February 2013
A woman found unresponsive at home presented to the ED via ambulance. The cardiology team used the central line placed during resuscitation to deliver medications and fluids during pacemaker insertion. Hours later, a chest radiograph showed whiteout of the right lung, and clinicians realized that the tip of the line was actually within the lung.
Nancy Moureau, BSN, RN, CRNI, CPUI, VA-BC; December 2012
A woman undergoing treatment for myasthenia gravis via PICC developed extensive catheter-related thrombosis, bacteremia, and sepsis, and ultimately died. Although the PICC line was placed at one facility, the patient was receiving treatment at another, raising questions about who had responsibility for the line.
Elizabeth Manias, PhD, RN, MPharm; October 2012
After having a seizure in the emergency department, a woman was to receive intravenous administration of an antiseizure medication. The nurse misread the medication order, gathered 32 vials of the medication, and administered a 10-fold overdose to the patient, who died several minutes later.
- Spotlight Case
Chi-Tai Fang, MD, PhD; September 2012
Admitted with a congestive heart failure exacerbation, an elderly man acquired an infection around his peripheral IV site, accompanied by fever, chills, and back pain. Likely secondary to the infected peripheral IV catheter, the patient had developed methicillin-resistant Staphylococcus aureus bacteremia and an epidural abscess.
Allan Goldman, MB, and Ken Catchpole, PhD; September 2012
Prior to surgery, failure to transmit information about a man whose blood glucose level fell precipitously after receiving insulin, combined with the fact that the electronic health record (EHR) had not been updated with current glucose levels, led to another dangerous drop in the patient's glucose level.